Home Forums Melanoma Diagnosis: Stage IV zelboraf side effects help!

  • This topic is empty.
Viewing 11 posts - 1 through 11 (of 11 total)
  • Author
    Posts
  • #20526
    justinnv
    Participant

    Hello, this is Justin’s wife Jeanine, my mom has stage IV melanoma, mets in brain and both lungs. She just started Zelboraf about a week ago and is covered with a horrible rash all over her body. The docs prescribed a steroid cream and antibiotic, but they may take some time to start working. Has anyone found anything to relieve the itching and burning? Also, how long can we expect this side effect to last? Thank you all so much, we really appreciate the help and support from everyone on this forum.

    #55754
    Catherine Poole
    Keymaster

    Jeanine,

    Welcome to our forum. I am sure some of the others who have been on the drug can respond better than I. I do know some folks will have their dosage lowered a bit if the rash is severe or go off of the drug for a week to control the rash. Many have reported this side affect here. (put Zelboraf rash in the search box up above) Have you called the oncology nurse at http://www.zelboraf.com? I would contact them and try to get some more specifics on how long this might last. In the meantime, I hope your mother has a good response to the drug in the way of tumor reduction.

    #55755
    zephyr66
    Participant

    hello,

    i’m sorry about your mother’s rash. my partner was started on the full dose and had terrible rash and other things happen to parts of her body that we didn’t think possible! (i’ll keep the details… :) ) the doc reduced her to 2 pills instead of 4 twice a day and the zelboraf stayed effective but her rash subsided. i know a lot of people cannot tolerate the full dose and lesser dose stays effective. hope your mom’s doc is addressing this now!

    sylvia

    #55756
    jamesa
    Participant

    Hi Jeanine,

    I am so sorry to hear about your mother’s rash. Many patients have dicussed creams that have relieved the side effects of itching from taking this drug . You might want to try a search on this board.

    I did a quick search & came up with these:

    Doxycycline for the rash and using Triamcinolone 0.1% Cream as needed.

    Desonide cream .05 percent

    I hope that Zelboraf treatment works for your mother. Did your mother have brain surgery or just start Zelboraf treatment. I know that Justin had hoped to have treatment done near your home. Where is your mother being treated?

    Well Wishes,

    James

    #55757
    justinnv
    Participant

    Thanks so much for the support. My mom had one tumor surgically removed back in March 2012, then had gamma knife on the site. Then in June we found that the brain had a new small tumor, and 2 weeks after that they had spread all over in a “web” of tumors. She had gamma knife on as many of those as they could, and then started Zelboraf about a week ago. Dr. Daud at UCSF is her oncologist. We hope to get her started on an Anti PD1 trial in a couple weeks at UCSF. She is taking Doxycycline for the rash, we are going to give it another day before we call the doc and see if we should try a break from the Zelboraf. Today she mentioned she has some pain under her arms, I’m afraid that may be the joint pain starting. We are just trying to focus on the goal of killing the melanoma.

    I have another question about the sun sensitivity. When some of you mention that, is it that you get a sun burn or does it cause the rash? We’ve been trying to stay out of the sun but have been a bit careless on cloudy days, could that have exacerbated the rash side effect?

    #55758
    dallyup4
    Participant

    Hi, sorry your Mom has to go through this. I have been on Zelboraf for about 14 mos. I don’t want to scare you but I am still having the side effects although they do seem to come and go. I do find the rash gets a little worse from heat, like outside or in the shower, not sure if that is just me or not. The photosensitiviy is severe sunburn in a very short time. My husband and I went to Alaska in June, I put spf 100 on my face, was inside the boat and walked around a few shops afterwards, maybe 15-20 min. sun total going in and out of the shops. That night, my lower lip became really swollen and I ended up with blisters all over my nose, forehead and chin! I joked that I looked like Angelina Jollee but not in a good way, but it really was awful. I do go outside but I wear sunscreen, wear a big hat and sun protective clothing, which I hate but what are you going to do.

    I think the joint pain is the worst, for me, it depends on what I do physically. I pull weeds, my hands and wrists hurt, I walk alot in, especially in flip flops, my feet and ankles hurt, etc. The joints get red and swollen like arthritis but the good news is mine usually only last for a couple of days then moves on to another joint. I am 57 though and my age may have something to do with it. I have had numerous growths frozen, scraped or cut off including a squamous cell. I lost all my hair from chemo, it grew back nicely then I started losing it again due to the Zel. It seems to be starting to grow back again tho. I lost all my body hair, which is a good thing for the most part, I can draw my eyebrows on but at least I don’t have a mustache or a beard and I don’t have to shave anything!

    I know it seems bleak right now but I had 7 tumors in my lungs, 2 on my liver and 3 in my brain and only 3 to 6 mos to live. Over 2 yrs later, all the tumors are gone except the brain mets, which Zel doesn’t work that good on. One was successfully zapped with gamma knife, one was surgically removed about a yr ago and the 3rd has just started growing again and I am having that removed next Wed. the Zel worked wonders for me and for many others it is still working, check out Dick’s posts, he is an inspiration to us all. I just had my quarterly scans and they think I may have a reoccurance which means the Zel has stopped working, will find out next week, but it was worth all the side effects, believe me, and I don’t think I am the norm, a lot of others have not had half the bad things I had with Zel. Tell your Mom to stick with it if she can and if she can’t there are a lot more things out there to try. They are coming up with new things for Melanoma all the time. I am determined to be around when they come up with a cure!

    Good luck to your Mom and your family

    #55759
    justinnv
    Participant

    Hello again, unfortunately we had to take my mom to the ER and get admitted for 2 nights because of the rash becoming so severe. The rash had spread over her entire body including blisters on the palms of hands and in her mouth, she also had a fever and high heart rate. The Hospital Doc diagnosed it as Stevens Johnson Syndrome and recommended that she stop Zelboraf for good. We have not been able to talk to Dr. Daud, as he is out of the country, but we talked to the on call oncologist and his nurse practitioner who recommended stopping as well. My question is, has anyone had the reaction this severe? Blisters in the mouth and/or diagnosed with Stevens Johnson Syndrome? If so, did you stop the drug for good, or start up again? Thanks, my family really appreciates the help from everyone!

    -Jeanine

    #55760
    erinmay22
    Participant

    Sorry about the rash. I got a HORRIBLE rash on the full dose of Z. You can see a link to my blog below that shows a picture. It was from chin to toes. I’ll have to look up the prescriptions creams and anti-histimaines they gave me. In the end I was off Zelboraf for a week and started back on a lower dose of 3 pills 2x’s per day. Haven’t had a rash since going to the lower dose.

    It took about 3-4 days to get better. The creams helped. I tried all sorts of other things – oatmeal baths, baking soda baths, etc.

    Hang in there. Thoughts and prayers to you all!

    Erin

    http://melanomaandthecity.blogspot.com/2012/06/on-your-mark-get-set-rash.html

    #55761
    Catherine Poole
    Keymaster

    Thanks Erin, I think for most, going off the medication for a week and then back on with a lower dose does the trick for many. Did you go to the Olympics??

    #55762
    erinmay22
    Participant

    Yes I’ve heard from most folks they need to go off the meds and start back at the lower dose. I’ve had zero issues with rash on the lower dose. I do get occasional joint pain although that seems to be much better. So about the only thing I’m dealing with now is sun sensitivity (burnt my lower lip while in London). I also have TONS of hair falling out. Luckily I have a lot!

    I did make it to the Olympics!! Spent 3 days in Scotland and 6 days in London. Only got to 3 events – beach volleyball, handball, and women’s basketball. We ended up with pretty nice weather! I’m a bit worn out now… I don’t think I slept well at all for the last 12 days so catching up on that! But what a great experience! Saw my doctor yesterday for a check up. EKG looks good and blood work looks good. I now get 4 weeks off! Most I’ve had since May. They will scan Sept 6th and if things have still improved we will switch to Ipi.

    Monday I see my dermatologist. I have a rather large skin tag that seems to be irritated since starting on Z. never a dull moment, huh? :)

    #55763
    LucyG
    Participant

    Try Claritin for the rash. It has helped me.

Viewing 11 posts - 1 through 11 (of 11 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.